Indiana, 2007

Tornadoes and Hail in Indiana, July 26, 2007

July 26, 2007 · NWS IWX · 10 events in 3 counties and zones

A combination of upper level support, cool temperatures, moderate instability and shear allowed for a few storms to develop in the Grant and Blackford county area. These storms produced some wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A combination of upper level support, cool temperatures, moderate instability and shear allowed for a few storms to develop in the Grant and Blackford county area. These storms produced some wind and hail. A supercell developed in far southern Michigan and dropped into Steuben County where rotation and several brief weak tornado touchdowns were observered by a trained spotter. Damage occurred in parts of the county from this storm before it moved into Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 3:50 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 26, 3:50 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EDT THU JUL 26 2007

.SHORT TERM...
TODAY THROUGH TOMORROW

LINGERING UPPER LEVEL LOW CENTERED OVER EASTERN MICHIGAN STILL
PROVIDING PLENTY OF CLOUD COVER OVER THE REGION. INSTABILITY
GENERATED FROM COLD CORE LOW ALOFT AND DAYTIME HEATING WHERE
SUNSHINE HAS BEEN SEEN...IS ALLOWING FOR A FEW
SHOWERS...MAINLY OVER EASTERN ZONES. FARTHER
UPSTREAM...POTENT COLD FRONT WITH IMPRESSIVE MID LEVEL WAVE ARE
INTERACTING TO PRODUCE A LINE OF SEVERE THUNDERSTORMS OVER NORTHERN
WI/EASTERN MN. OTHER THUNDERSTORMS WERE ALSO ONGOING ACROSS PARTS OF
CENTRAL WI IN RESPONSE TO PVA FROM LEAD SHORTWAVE. BOTH WAVES ALONG
WITH DEVELOPING THETA-E WILL BE PARAMOUNT IN PRODUCING PRECIP DURING
THE SHORT TERM.

WIDESPREAD CLOUD COVER HAS LIMITED CONVECTION THIS AFTERNOON...EVEN
THOUGH GENEROUS POTENTIAL INSTABILITY FROM COLD CORE UPPER LOW IS
PRESENT. HAVE LOWERED POPS IN THE LATE AFTERNOON PERIOD FOR THIS.
THIS CORRELATED WELL TO SREF AND WRF QPF PRODUCTION...WHICH IS SOLELY
DIURNALLY BASED. EXPECT ANY SHOWER/THUNDERSTORMS ACTIVITY TO
DIMINISH THIS EVENING.

LL JET WILL BEGIN TO STRENGTHEN THIS EVENING IN RESPONSE TO
APPROACHING LEAD SHORTWAVE IN WESTERN WI. DECENT THETA-E ADVECTION
WILL DEVELOP BY LATE EVENING UNDER PROGRESSIVELY STEEPENING LAPSE RATES
WITH ADVECTING EML. LINGER LARGE SCALE ASCENT FROM EASTERN MI UPPER
LOW COMBINED WITH DIFF PVA FROM APPROACHING UPPER MIDWEST IMPULSE
WILL PROMOTE SHOWER/THUNDERSTORM DEVELOPMENT WITH DEVELOPING
AFOREMENTIONED LL JET. THIS WILL FAVOR NORTHERN ZONES FROM THE LATE
EVENING THROUGH EARLY MORNING. NOSE OF JET WILL PUSH INTO CENTRAL
MI BY EARLY MORNING ENDING PRECIP CHANCES BEFORE SECOND PUSH MOVES
IN FROM THE NORTHWEST. A FEW HAILERS MAY BE POSSIBLE WITH THIS FIRST
ROUND OF STORMS GIVEN 40 KNOTS OF 1-6KM SHEAR AND DECENT -10 TO -30
C CAPE.

ONGOING COMPLEX IN EASTERN MN SHOULD DEVELOP FARTHER SOUTH INTO IA
AFTER SUNSET WHEN LARGE SCALE ASCENT ACTS TO BREAK DOWN CAPPING.
THIS ENTIRE COMPLEX WILL MOVE SOUTHEAST OVERNIGHT...BEING AIDED BY
DEVELOPING LL JET IN IA/IL...DECENT MLCAPE OF 1000-1500 J/KG...AND
FAVORABLE 0-3 KM SHEAR OF 20 TO 30 KNOTS. MODELS VARY WITH TIMING
ON APPROACH OF THIS TS COMPLEX...BUT IT SEEMS THAT 12-15Z TIMING
IS FAVORED BY MAJORITY OF MODELS/SREF AND HAVE TRENDED TO THIS.
SYSTEM SHOULD BE IN A STATE OF DECAY WHEN ARRIVING IN THE CWA.
THIS WILL MAKE FRIDAY AFTERNOON FORECAST VERY TRICKY. WITH DYING
MCS/AMPLE CLOUD COVER IN PLACE/AND OUTFLOW BOUNDARIES IN PLACE.
CONVECTIVE REDEVELOPMENT WILL BE FAVORED IN AREAS WHERE BEST
INSTABILITY WILL BE ATTAINED. THIS MAY ONLY INCLUDE SOUTHEASTERN
ZONES WHERE LESS CLOUD COVER MAY BE PRESENT. HAVE TRIED TO TREND
HIGHER POPS IN THESE AREAS. SEVERE POTENTIAL WITH DAMAGING
WINDS/HAIL BEING FAVORED...WILL BE POSSIBLE IF AMPLE HEATING IS
REALIZED...GIVEN SEMI-STEEP MID LEVEL LAPSE RATES/BACKING OF LL
WIND INCREASING SRH VALUES/AND LINGERING LARGE SCALE ASCENT FROM
UPPER WAVE. HOWEVER...CAPE VALUES LOOK MEAGER AT THIS POINT /AOA
900 J/KG/ DUE TO EXTENSIVELY PROGGED CLOUD COVER. AGAIN...THESE
FACTORS WOULD BE POSSIBLE IN SOUTHEASTERN ZONES WHERE LESS CLOUD COVER
WOULD BE FAVORED. WILL HOLD OFF ON SEVERE MENTION DUE TO THIS
UNCERTAINTY. HAVE ALSO MENTIONED HEAVY RAIN GIVEN PW VALUES OF
2-2.30 INCHES.

AS FOR TEMPS...HAVE TRENDED THINGS DOWN SOME WITH EXPECTED CLOUD
COVER AND PRECIP. THINKING HIGHS IN THE MID TO UPPER 70S WILL WORK
FOR NOW.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH SATURDAY...

SOLID AGREEMENT AMONG THE MODELS THRU THE PERIOD...WILL FOLLOW CLOSE
TO THE 12Z GFS...WITH LITTLE OVERALL CHANGE FROM EXISTING FORECAST
PACKAGE OUTSIDE OF THE TREND FOR A DRIER SATURDAY CONTINUES.

COLD FRONT WILL BE PUSHING SOUTH FRIDAY NIGHT ACROSS THE
REGION...WITH A POSSIBLE SURFACE LOW DEVELOPING ALONG THE FRONT AS
IT TRAVELS OVER THE AREA. DECENT AMOUNTS OF MOISTURE WILL BE FOUND
WITH THE SYSTEM...AS PWATS CONTINUE TO SHOW VALUES IN THE 1.75 TO
1.9 INCH RANGE. PRECIP WILL BE DIMINISHING FROM NORTHWEST TO
SOUTHEAST AS THE NIGHT TRANSPIRES...LOCALLY HEAVY AMOUNTS WILL BE
POSSIBLE...STRONG OR SEVERE STORMS LOOKS LESS LIKELY FOR THE FRIDAY
NIGHT PERIOD...BETTER CHANCES..IF ANY...EARLIER IN THE DAY.

SURFACE HI PRESSURE WILL START TO DRIFT SOUTHEAST FROM THE UPPER MS
VALLEY...NORTHERLY OR NORTHEAST FLOW WILL KEEP TEMPS BELOW NORMAL
STRUGGLING TO REACH 80 ACROSS MUCH OF THE REGION. MUCH LESS LOW
LEVEL MOISTURE AS DEWPOINTS WILL FALL INTO THE 50S. A FEW LINGERING
CLOUDS WILL LESSEN IN COVERAGE LATER IN THE AFTERNOON...BECOMING
MOSTLY CLEAR BY LATE NIGHT. BELOW NORMAL LOWS ARE EXPECTED OVERNIGHT
INTO SUNDAY.

SUNDAY THROUGH THURSDAY...

QUIET EXTENDED PERIOD...WITH LITTLE ADJUSTMENT NEEDED AS MODELS
CONTINUE A CONSISTENT PATTERN THROUGH THE MIDDLE OF NEXT WEEK.
SURFACE HI PRESSURE WILL CONTINUE TO DOMINATE THE SOUTHERN GREAT
LAKES INTO THE MIDDLE OF NEXT WEEK...AS RIDGING STARTS TO BUILD INTO
THE REGION FROM THE WEST. MODERATION IN TEMPS BACK TOWARDS NORMAL BY
TUESDAY. HAVE WENT BELOW MOS WITH THE DECENT NORTHEAST FLOW SUNDAY
THRU MONDAY. FLOW STARTS TO SHIFT TUESDAY INTO WED TO MORE SOUTHERLY
AS THE SURFACE HIGH PUSHES EAST...ALSO WARMING ALOFT AT H850 TO NEAR
19C WILL BRING ABOVE NORMAL TEMPS BY WED AND ON INTO THURSDAY.
PERIOD SHOULD REMAIN DRY WITH PLENTY OF SUNSHINE EXPECTED.

&&

.AVIATION...
LINGERING UPPER LEVEL LOW CENTERED OVER EASTERN MI WILL BRING THE
CHANCE FOR POP UP SHRA/TSRA THIS AFTERNOON. DUE TO EXPECTED
LOWER COVERAGE...HAVE OPTED TO ONLY INCLUDE VCSH AND CB MENTION AT
TERMINALS. MEANWHILE...PERSISTENT MVFR CIGS WILL LINGER ACROSS THE
CWA WITH AN TREND TO VFR BY EARLY EVENING. APPROACHING UPPER
MIDWEST SYSTEM WILL FORCE DECENT WAA OVER NORTHERN TIER OF CWA LATE
THIS EVENING TONIGHT. WITH GOOD SUPPORT FROM FORECAST MODELS AND
ENSEMBLES HAVE OPTED FOR TEMPO TSRA AT SBN WHERE GOOD DYNAMICS
WILL BE IN PLACE. WITH EXPECTED LOWER COVERAGE IN CENTRAL AND
SOUTHERN PORTIONS OF FA HAVE AVOIDED TEMPO AT THIS TIME.

INCREASED LL MOISTURE AND WITH DIURNAL COOLING WILL ALLOW FOR BR
TO DEVELOP ACROSS THE FA TONIGHT. INCLUDED 4-5SM AT THIS POINT...BUT
DEFINITELY COULD SEE LOWER CONDITIONS DEVELOPING. PRESENTLY HAVE
CONCERNS ABOUT STRENGTHENING PRESSURE GRADIENT AND WILL HOLD OFF
WITH LOWER VSBYS AT THIS TIME.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...CHAMBERLAIN
LONG TERM....SCHOTT
AVIATION...CHAMBERLAIN
Hazardous weather outlook, Jul 26, 4:47 AM EST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EDT THU JUL 26 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
547 AM EDT THU JUL 26 2007 /447 AM CDT THU JUL 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY IN THE AREA TODAY AND TONIGHT. THE STORMS
ARE EXPECTED TO BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAINFALL
WHICH COULD RESULT IN MINOR FLOODING OF CREEKS AND LOW LYING AREAS.
AN ISOLATED OCCURRENCE OF HAIL UP TO THE SIZE OF A PENNY AND
DAMAGING WINDS IS ALSO POSSIBLE WITH THE STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE FRIDAY
AFTERNOON/EVENING...MAINLY SOUTHEAST OF A HILLSDALE MICHIGAN TO
WARSAW INDIANA TO MONTICELLO INDIANA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-271000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
547 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ALONG WITH VERY HEAVY
RAIN... THE STORMS MAY CONTAIN WIND GUSTS GREATER THAN 34 KNOTS AND
LOCALLY HIGH WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. A SMALL
CRAFT ADVISORY MAY BE NEEDED FOR LATE FRIDAY NIGHT INTO SATURDAY
NIGHT...FOR WAVES UP TO 5 FEET.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 101 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Grant

When
July 26, 6:13 PM EST to 6:14 PM EST
Where
Grant County, 1.72 mi WSW of Upland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -85.510

Thunderstorm Wind, Grant

When
July 26, 6:16 PM EST to 6:17 PM EST
Where
Grant County, 3.48 mi NE of Matthews
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.420, -85.460

Trees and power lines were reported down southeast of Upland.

Thunderstorm Wind, Blackford

When
July 26, 6:22 PM EST to 6:23 PM EST
Where
Blackford County, 0.69 mi S of Hartford City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.440, -85.370

Several trees and power lines were down south of Hartford City.

Hail, Steuben

When
July 26, 6:50 PM EST to 6:51 PM EST
Where
Steuben County, Fremont
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.730, -84.930

Thunderstorm Wind, Steuben

When
July 26, 6:50 PM EST to 6:51 PM EST
Where
Steuben County, 3 mi W of Fremont
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.730, -84.988

Local emergency management performed a storm survey of damage west of Fremont. A strip mall suffered significant damage to the roof and soffits as well as broken windows. Numerous trees were reported down in the area with one onto a car. Some trees were uprooted, as large as 20 inches in diameter. Trees and a light pole were blown down at a Holiday Inn Express. The damage appeared to be consistent with straight line winds of around 70 mph. Damage is estimated at around $100,000.

Hail, Steuben

When
July 26, 7:05 PM EST to 7:06 PM EST
Where
Steuben County, 2.93 mi SW of Fremont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.700, -84.970

Hail, Steuben

When
July 26, 7:08 PM EST to 7:09 PM EST
Where
Steuben County, Fremont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.730, -84.930

Tornado, Steuben

When
July 26, 7:16 PM EST to 7:17 PM EST
Where
Steuben County, 1.5 mi S of Ellis
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.608, -84.920

Video footage submitted by a trained spotter indicated a brief touchdown of a tornado in an open field on State Road 1, south of US 20. The tornado was associated with a supercell that showed persistent, but weak rotation.

Tornado, Steuben

When
July 26, 7:43 PM EST to 7:44 PM EST
Where
Steuben County, 1.5 mi SW of Alvarado
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.555, -84.850

Southwest of Alvarado on State Route 427, videotape shows the second of three weak tornadoes, spawned by a persistant supercell. Trees in the area obscured the exact point of touch down, but no damage was reported in the approximate area of the touchdown.

Tornado, Steuben

When
July 26, 7:52 PM EST to 7:56 PM EST
Where
Steuben County, 1 mi S of Alvarado
Rating
EF0
Path length
0.02 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.556, -84.830

The final in a series of three weak tornadoes was videotaped south of Alvarado on State Route 427. The tornado touched down briefly in an open field and then either dissipated or lost its condensation funnel. Another brief tornado became evident just east of the first one a few minutes later, but quickly dissipated. No damage was reported from this tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyThe tornado archive for Indiana, 2007Warnings in Indiana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46034, 46045, 46047, 46036, 49826, 46040, 46041, 52046, 52048, 52049.